MAUDE Adverse Event Report: NUVASIVE, INCORPORATED NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

NUVASIVE, INCORPORATED NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Catalog Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/01/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No product was returned and no radiographs were provided confirming the alleged complaint.It is unknown what the patients post activity levels were or whether they experienced a fall or other accident.Review of all provided information and previous similar event suggest the root cause of the rod fracture to be the result of an extended period of non fusion resulting excessive loading and device failure.No additional investigation required.Labeling review: "potential adverse events and complications - as with any major surgical procedures, there are risks involved in orthopedic surgery.Infrequent operative and postoperative complications that may result in the need for additional surgeries." ¿potential risks identified with the use of this system, which may require additional surgery, include" bending, fracture or loosening of implant component(s), loss of fixation, nonunion or delayed union." "warnings, cautions and precautions - the safety and effectiveness of this device has not been established for use as part of a growing rod construct.This device is only intended to be used when definitive fusion is being performed at all instrumented levels." "these devices can break when subjected to the increased load associated with delayed union or nonunion.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break.Loads on the device produced by load bearing and by the patient¿s activity level will dictate the longevity of the implant." "patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." "post-operative warnings - during the postoperative phase it is of particular importance that the physician keeps the patient well informed of all procedures and treatments.Damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration, as well as to other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically postoperatively, using appropriate radiographic techniques." h3 other text : device not returned.
 
Event or Problem Description
On (b)(6) 2020 a patient underwent a posterior fixation procedure from t9- s2 with vertebral spacers being placed at l4-s.The surgery was completed without issue.On a unknown date it was discovered the patient experienced a rod fracture on the left side of the construct in-between the l5-s level.On (b)(6) 2022 a revision occurred where a connector was placed to reinforce the fractured rod.The revision was completed without issue.No additional information could be obtained.
 
Additional Manufacturer Narrative
B3: unknown date july 2022.D6a: implanted on an unknown date in (b)(6) 2020.The reported event was unable to be confirmed due to limited information received from the customer.No product was returned to nuvasive for evaluation as the device was not explanted during the revision procedure.Further, operative notes and/or radiograph images were not provided for review of usage/technique.A review of manufacturing records was unable to be performed as the lot information of the product involved in the event was not available.Information on the patient's post operative activity level was not available; however, it was noted that the physician believed that nonunion led to the rod fracture.A definitive root cause was unable to be determined with the information provided; however, was likely due to increased load on the construct associated with the alleged nonunion.Labeling review: potential adverse events and complications: potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s).Warnings, cautions and precautions: correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of implants.Metallic internal fixation devices cannot withstand the activity levels and/or loads equal to those placed on normal, healthy bone.These devices are not designed to withstand the unsupported stress of full weight or load bearing alone." these devices can break when subjected to the increased load associated with delayed union or nonunion.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break.Loads on the device produced by load bearing and by the patient¿s activity level will dictate the longevity of the implant." "patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." "post-operative warnings: during the postoperative phase it is of particular importance that the physician keeps the patient well informed of all procedures and treatments.Damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration, as well as to other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically postoperatively, using appropriate radiographic techniques." if any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.
 
Event or Problem Description
It was reported that the patient underwent an initial ten (10) level posterior fixation procedure from t9 to s2ai with interbody fusion at l4/5 and l5/s1.Subsequently, on an unknown date approximately 29 months post-op, the left fixation rod fractured near l5/s1.A revision procedure was performed to place a rod-to-rod connector and adjacent segment fixation to reinforce the fractured rod.No further patient impact was reported.No additional information is available.

Brand Name
NUVASIVE RELINE SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
NUVASIVE, INCORPORATED
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INCORPORATED
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
geoffrey gannon
7475 lusk blvd
san diego, CA 92121
MDR Report Key18173818
Report Number2031966-2023-00273
Device Sequence Number7687147
Product Code NKB
UDI-Device Identifier00887517510822
UDI-Public887517510822
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K143684
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/29/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberN/A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/23/2023
Supplement Date Received by Manufacturer01/29/2024
Initial Report FDA Received Date11/20/2023
Supplement Report FDA Received Date01/29/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age68 YR
Patient SexFemale